Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 147, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 19, 2005, 11:09 AM EST for Kosciusko County, Marshall County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2005, 11:09 AM EST (16:09 UTC)
- Expired
- Sep 19, 2005, 11:42 AM EST
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Kosciusko County, IN, Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 11:13 AM EST | HAIL 1.25 | 2 E Plymouth, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 545 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 191609 SVRIWX INC085-099-191645- /O.NEW.KIWX.SV.W.0147.050919T1609Z-050919T1645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1109 AM EST MON SEP 19 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOSCIUSKO COUNTY IN INDIANA CENTRAL MARSHALL COUNTY IN INDIANA * UNTIL 1145 AM EST * AT 1103 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR PLYMOUTH...OR ABOUT OVER PLYMOUTH...AND MOVING EAST AT 50 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... BOURBON... MILFORD...WARSAW AND WINONA LAKE... SYRACUSE... NORTH WEBSTER AND PIERCETON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4140 8633 4123 8632 4119 8566 4145 8566 $$
2 follow-up statements
000 WWUS53 KIWX 191619 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1118 AM EST MON SEP 19 2005 INC085-099-191645- /O.CON.KIWX.SV.W.0147.000000T0000Z-050919T1645Z/ MARSHALL IN-KOSCIUSKO IN- 1118 AM EST MON SEP 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 AM EST FOR... NORTHERN KOSCIUSKO COUNTY IN INDIANA CENTRAL MARSHALL COUNTY IN INDIANA AT 1113 AM EST...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL 2 MILES EAST OF PLYMOUTH. THIS SEVERE STORM WAS LOCATED 4 MILES NORTHWEST OF BOURBON...OR ABOUT 7 MILES SOUTH OF BREMEN...AND MOVING EAST AT 50 MPH. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... LEESBURG...MILFORD AND WARSAW... WINONA LAKE... NORTH WEBSTER...SYRACUSE AND PIERCETON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4140 8633 4123 8632 4119 8566 4145 8566 $$
000 WWUS53 KIWX 191642 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1142 AM EST MON SEP 19 2005 INC085-099-191652- /O.CAN.KIWX.SV.W.0147.000000T0000Z-050919T1645Z/ MARSHALL IN-KOSCIUSKO IN- 1142 AM EST MON SEP 19 2005 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR... NORTHERN KOSCIUSKO COUNTY IN INDIANA CENTRAL MARSHALL COUNTY IN INDIANA AT 1139 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4140 8633 4123 8632 4119 8566 4145 8566 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 5:50 AM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Sep 19, 5:50 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 550 AM EST MON SEP 19 2005 .AVIATION... THE UPPER LEVEL TROF WILL MOVE THROUGH NORTHERN INDIANA TODAY FOLLOWED BY A COOL FRONT. HAVE TRIED TO TIME ACTIVITY INTO SBN/FWA GIVEN LATEST FORECAST POSITIONS OF UPSTREAM CONVECTION. ENVIRONMENT IS MORE STABLE TO THE EAST...SO ACTIVITY SHOULD TEND TO WEAKEN AS IT MOVES EAST...SO HAVE OPTED WITH JUST SHOWERS AT FWA. HAVE ALSO INCLUDED SHOWERS AND THUNDER IN THE VICINITY OF SBN/FWA TONIGHT WITH THE PASSAGE OF A WEAK COOL FRONT. LATEST GFS MOS INCREASES WINDS TO 15 TO 20 KNOTS...SO HAVE INDICATED GUSTY WINDS IN TAFS. && .SHORT TERM... TODAY AND TONIGHT. WARM FRONT WAS LIFTING NORTHEAST TOWARD THE FORECAST AREA EARLY THIS MORNING. LOW LEVEL WINDS OVER MISSOURI INTO WESTERN IL WERE 30-50 KNOTS...HELPING TO MAXIMIZE LOW LEVEL CONVERGENCE OVER IL WHERE WINDS WERE MUCH LIGHTER. AN MCS HAD DEVELOPED OVER THIS ENHANCED AREA OF LIFT OVER IL AND WILL CONTINUE TO MOVE EAST. ALTHOUGH ILX 00Z SOUNDING SHOWED A MAJOR CAP...THIS SOUNDING IS NOT REPRESENTATIVE OF THE ENVIRONMENT JUST TO THE WEST. GIVEN RADAR AND SATELLITE TRENDS...HAVE RAISED POPS TO LIKELY OVER WESTERN AREAS AS FRONT LIFTS NORTHEAST. SOME PARAMETERS FAVORABLE FOR SEVERE STORMS ARE INDICATED TODAY. LOW LEVEL WINDS SHOULD INCREASE FROM THE SOUTHEAST AND SOUTH AHEAD OF THE FRONT. 00Z NAM SHOWS 0-3KM HELICITY AROUND 400 AND INDICATED SIGNIFICANT DEEP LAYER SHEAR...SO WILL NEED TO MONITOR STORMS CLOSELY TODAY FOR SEVERE POTENTIAL. FOR THIS EVENING...QUESTION IS HOW MUCH WILL THE ENVIRONMENT BE ABLE TO RECOVER ONCE COMPLEX PASSES. AT THIS POINT HAVE MENTIONED THUNDER THIS EVENING WITH FROPA BUT CHANCE FOR SEVERE STORMS STILL EXISTS...ESPECIALLY IF AIRMASS CAN REGENERATE THIS AFTERNOON. && .LONG TERM... SFC HIGH PRESSURE WILL BUILD INTO THE SRN GREAT LAKES ON TUESDAY...USHERING IN MUCH DRIER AIR. MAV/MOS GUIDANCE AND TEMPERATURE THICKNESS SCHEMES SUGGEST THAT FCST HIGHS MAY NOT BE AS COOL AS PREVIOUSLY THOUGHT. THUS...HAVE RAISED THESE 2 TO 3 DEGREES ...GIVING HIGHS IN THE UPPER 70S NORTH/EAST AND LOWER 80S SOUTHWEST. FOR TUESDAY NIGHT INTO WEDNESDAY...SFC HIGH PRESSURE WILL DRIFT SOUTHEAST INTO THE MIDDLE OHIO VLY...THEN INTO THE MID ATLANTIC REGION. WILL CONTINUE WITH A MOSTLY CLEAR/MOSTLY SUNNY FCST. AGAIN...THICKNESS SCHEMES SUGGEST WARMING TEMPS A FEW DEGREES AND WILL DO SO IN THE ZONES/GRIDS. FOR THE REMAINDER OF THE EXTENDED...A STRONG MID LVL RIDGE OF HIGH PRESSURE WILL DOMINATE THE SRN UNITED STATES THROUGH THE WEEKEND. MEANWHILE...THE SRN GREAT LAKES WILL BE ON THE SRN PERIPHERY OF A STRONG NRN JET STREAM. THIS SCENARIO WILL TRY TO BRING SVRL FRONTS INTO THE REGION...BUT THEY WILL HAVE A HARD TIME PENETRATING SOUTH DUE TO STRONG MID LVL RIDGE AS STATED PREVIOUSLY. HAVE DECIDED TO KEEP EXTENDED AS IS AT THIS POINT IN TIME...WHICH BRINGS A FRONT INTO OUR AREA FRIDAY NIGHT/SATURDAY MORNING. HOWEVER...AS DETAILS BECOME MORE CLEAR WITH LATER MODEL RUNS...SOME ADJUSTMENTS WILL LIKELY BE NEEDED. ALSO...HIGH/LOW TEMPS MAY HAVE TO BE BUMPED UP SOME IF FRONTS FAIL TO MOVE ALL THE WAY THROUGH THE AREA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE MI...NONE OH...NONE LM...SMALL CRAFT ADVISORY FROM NOON MONDAY THROUGH TUESDAY AFTERNOON FOR LMZ043-LMZ046. && AVIATION/SHORT TERM...SKIPPER LONG TERM...HICKMAN
Hazardous weather outlook, Sep 19, 5:10 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 510 AM EST MON SEP 19 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-201015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 510 AM EST MON SEP 19 2005 /510 AM CDT MON SEP 19 2005/ /610 AM EDT MON SEP 19 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. FAVORABLE WIND FIELDS ALOFT...COMBINED WITH INCREASING INSTABILITY WILL POSE A THREAT FOR SEVERE WEATHER...MAINLY LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-201015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 510 AM EST MON SEP 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. FAVORABLE WIND FIELDS ALOFT...COMBINED WITH INCREASING INSTABILITY WILL POSE A THREAT FOR SEVERE WEATHER...MAINLY LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KNOTS AND LARGE HAIL. A COLD FRONT WILL PASS ACROSS LAKE MICHIGAN TONIGHT. NORTHWEST WINDS WILL INCREASE TO 30 KNOTS CREATING WAVES OF 4 TO 8 FEET AFTER MIDNIGHT. THIS WILL POSE A HAZARD TO SMALL CRAFTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NORTHWEST WINDS WILL DIMINISH TUESDAY MORNING. HOWEVER...WAVES OF 4 TO 8 FEET ARE STILL EXPECTED IN THE MORNING...THEN THEY WILL SUBSIDE INTO THE 2 TO 4 FOOT RANGE BY TUESDAY AFTERNOON. THIS WILL POSE A HAZARD TO SMALL CRAFTS. THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE CORRECTED FOR TIME
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:19 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 26 min |
| Sep 19, 11:47 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 58 min |
| Sep 19, 4:21 PM EST | Flash Flood Warning | IWX | White | 5 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.